Fear of Falling: How I Tackled My Fear of Low Blood Sugars

Contributor
Erik Spangenberg
Tags

Glucagon Series Sponsored by Xeris Pharmaceuticals, Inc. & Lilly DiabetesBlog #2 - tackling the burden of self-advocacy and education.

Disclaimer: This blog is part of a series of blogs written by CDN students, alumni, and parents. CDN is committed to ensuring that young adults have the information they need to make informed choices about their healthcare. Given the recent innovations in glucagon, we wanted to highlight stories from our network about past experiences with lows, and how new treatment options are impacting their plans for future lows.

As a person with diabetes, I get low, and fast. What is “feeling low” like? It’s a feeling of dread that washes over and cements itself with pangs of culpability; I’m the one who used this insulin, and now I’m experiencing this horrible feeling because of it. Now I am left wondering if it will become an emergency – will I need to bust out the glucagon this time?

Getting low is like the antithesis of the most common diabetic tropes and stereotypes. No, I am absolutely positive I need to eat a lot of sugar right now. There’s more to it than just the physiological need to bring the blood sugar back up, though. Phrases like, “I’m dropping,” are an extension of the cognitive experience of a low blood sugar. My CGM readings are literally plummeting, and I too feel like I am sinking right into the floor beneath me.

 

Components

Blurb Title
"The scariest thing of all is the possibility of desensitization, getting to a point where you stop noticing symptoms. It’s an unspoken fear of the diabetes community."

Text Block

 

Sometimes, I don’t feel anything at all and continue whatever I was doing -- like writing out the last paragraph of my paper before I get up to go treat my low blood sugar. But sometimes it’s not so simple as a self-check-in. Just like actually falling, it’s a process that can’t be stopped until you hit the ground. This is why most T1Ds carry food at all times. My mom always made sure I left the house with a snack, a juice box, and ten sugar tablets in the event of a hypoglycemic episode. Most of the time, I would only bring one of those three and be okay. However, the habit of having food closely available was instilled in me; it is one good habit that any person with diabetes should have going into college.

The physical repercussions of a low blood sugar can serve as a stark reminder of why we have to take care of ourselves. Shakiness, weakness, and lethargy in addition to confusion, unresponsiveness, and anxiety – the respective physical and mental symptoms take a toll on you when you’re low. Not every low is alike either. The scariest thing of all is the possibility of desensitization, getting to a point where you stop noticing symptoms. It’s an unspoken fear of the diabetes community. I wake up sweating when I go low at night, and to this day will try to sleep it off as my mid-REM snooze draws me back in. As a body experiences hypoglycemia more often, (such as the life of a person with Type 1 Diabetes), the physiological safeguard of a wake-up call begins to degrade. This is why current sensor technologies are so important, as they have the ability to provide an alert for upcoming lows.

There are mental scars left by low blood sugars, too. I have felt so scared and panicked after realizing just how disoriented I really was. Hypoglycemia can haunt people with diabetes, a ghost lurking in the corner that never really gets shaken out of sight. Lows can change lifestyles and even lead to a hospitalization incident…or worse. I’m reminded of the advice most people with diabetes have heard from one source or another: going high will hurt you in the long run, but going low can take you out today. I feel like I have to play a balancing act with every insulin dose. Do I dose aggressively to keep my blood sugars in control and risk the dangers of hypoglycemia? Or, do I accept the slow, cruel damage I do to my body by running high?

 

Blurb Title
"Think that’s a lot to ask of your loved ones? Try explaining that to a coworker or professor."

Text Block

 

Once during a CDN meeting at school, we began to talk about lows, how we react to them, and what we do to treat them. We came to the conclusion that it’s a rite of passage for a person with diabetes to wake up in the middle of the night low and devour the entire possible spread of food and drink available. A friend of mine, and a member of the Vassar Chapter of CDN, retorted, “Rebound high is my middle name!” It was hilarious, just as all those things that are truly funny contain some level of truth in them.

People closer to me ask what they should do in the event that I pass out. For a long time, I felt as though I didn’t have a good answer. Call 911 is sufficient, but, in the event of a severe hypoglycemic episode, minutes matter. I felt uncomfortable broaching the topic of glucagon and the responsibility I felt I would place on those around me. I was always taught that glucagon is an emergency treatment, only for those who are hypoglycemic and non-responsive. Historically, it has been comprised of an unmixed syringe to be filled with saline and powder in a multi-step process that immediately shoots a person’s blood glucose back up. But there were many drawbacks. Once a person with diabetes is unconscious, it is up to anyone else to mix the powder glucagon and saline, as well as physically inject this large syringe into my unconscious and possibly seizing body. Think that’s a lot to ask of your loved ones? Try explaining that to a coworker or professor.

In my life, I’ve explained glucagon to my first-year roommate and my girlfriend of three years. One is forgetful, and the other is afraid of exposed needles. It affects the way we trust those we love by expecting those same people to go above-and-beyond during a potentially catastrophic moment.

Thankfully, treatment for drastic lows has gotten exponentially better. These new treatments were a topic of discussion during our last CDN Chapter meeting, as many people with diabetes are still unaware of changing glucagon technologies. There currently exist new modes of treatment that include the new nasal glucagon (Baqsimi® nasal powder) and glucagon injection (Gvoke™ PFS and Gvoke HypoPen™). I want to avoid the refresher courses for my girlfriend about how to mix and use an exposed-needle injectable glucagon. I can trust the fact that she will feel comfortable using these new products successfully if that time of need ever arises.

Blurb Title
"My mind has been eased by what I thought was a permanent part of living with diabetes. As products such as these are made available, it begins to feel more like I’m not tackling this issue alone."

Text Block

 

As an advocate, I want to do work that ensures that people with diabetes have access to easier to use glucagon. There's no reason to live in the past when these new safeguards can provide assurance and security, more than ever before. As a person with diabetes, it gives me confidence to know that even with a “low brain” and needing assistance, to get out a few words like “nose spray” or “Hypopen” is possible.

I’ve begun the habit of including the nasal glucagon with my pack of essentials, and it doesn’t feel like a useless placeholder anymore. While I may rummage through and find countless juices, a couple snack bars, and glucose tabs, I’m gaining a confidence I didn’t have before, by carrying an easy-to-use and portable glucagon. My loved ones now feel more in control should an event happen; knowing that they feel confident helps me stay grounded.

My mind has been eased by what I thought was a permanent part of living with diabetes. As products such as these are made available, it begins to feel more like I’m not tackling this issue alone. I believe that innovations in glucagon are a huge step in alleviating the fear of low blood sugar that is so prevalent among us in the community – and represents another step towards people with diabetes letting go of their constant fear of falling.

 

Editor’s note:

For more information on the new glucagon options that Erik discussed, please visit the Gvoke website (premixed autoinjector option) and the Baqsimi website (nasal option).

Image
Erik headshot
Description

Erik Spangenberg

Erik is a senior at Vassar College, majoring in cognitive science and minoring in statistics. For his thesis, he is building an experiment using javascript games that resemble a diabetes CGM. He has experience in SEO, data management, and growth operations for both nonprofit and for profit businesses. He has also served as the president of his College Diabetes Network Chapter and has written blogs about living with diabetes. In his free time, he likes to skateboard and tend to his 24 desk plants.